Alert archive / Pennsylvania / Flash Flood Warnings in 2007

Flash Flood Warning 20, NWS State College, PA

July 29, 2007Lancaster County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 29, 2007, 5:52 AM EDT for Lancaster County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2007, 5:52 AM EDT (09:52 UTC)
Expired
Jul 29, 2007, 8:45 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Whole counties

County Lancaster County, PA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 9.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1434 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 290953
FFWCTP
PAC071-291245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
552 AM EDT SUN JUL 29 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 845 AM EDT...

* AT 548 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER CENTRAL LANCASTER COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LANCASTER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4001 7638 3998 7630 4008 7625 4009 7633

$$

FORECASTER: KF
1 follow-up statement
000 
WGUS71 KCTP 291032
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
630 AM EDT SUN JUL 29 2007

PAC071-291245-
LANCASTER PA-
630 AM EDT SUN JUL 29 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM EDT FOR
NORTHEASTERN LANCASTER COUNTY...

AT 626 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER NORTHEASTERN 
LANCASTER COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AKRON...EAST
PETERSBURG...EPHRATA...LANCASTER...LEOLA...LITITZ...MANHEIM AND NEW
HOLLAND.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4001 7638 3998 7630 4017 7591 4029 7621
      4024 7643

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 4:08 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 29, 4:08 AM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
408 AM EDT SUN JUL 29 2007

.SYNOPSIS...
A STALLED FRONTAL BOUNDARY OVER SOUTHEAST PENNSYLVANIA WILL
FINALLY BE PUSHED EAST OF THE REGION BY TUESDAY...AS HIGH
PRESSURE BUILDS IN FROM THE GREAT LAKES. A DYING COLD FRONT WILL
LIKELY PUSH INTO PENNSYLVANIA BY NEXT FRIDAY OR SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NUMEROUS SHWRS/TSTMS ONGOING AT 3 AM IN VICINITY OF STALLED
FRONTAL BOUNDARY OVR SOUTHERN PA. APPEARS SVR THREAT DIMINISHING
AS LAPS CAPES VALUES FALLING BLW 1000J. HOWEVER...EXPECT
ADDITIONAL SCT SHWRS/TSTMS TO PERSIST THRU THE REST OF THE MORNING
OVR SOUTHERN PA...AIDED BY LARGE SCALE FORCING ASSOCIATED WITH
APPROACHING SHORTWAVE.

DAYTIME HEATING WILL AGAIN RESULT IN A MODERATELY UNSTABLE
AIRMASS BY AFTN ALONG AND SOUTH OF THE FRONT...INTRODUCING THE
RISK OF ISOLATED SVR WX BY AFTN. WEAK FLOW ALOFT ALSO SUGGESTS A
THREAT OF LOCALLY HVY RAINFALL FROM SLOW MOVING STORMS....MAINLY
ACROSS THE LOWER SUSQ VALLEY...WHERE POSITIVE PWATS ANOMALIES OF
1-2 STD ARE EVIDENT IN THE SREF DATA.

A FAIRLY WIDE DISCREPANCY BTWN THE MET AND MAV POPS TODAY. HAVE
LEANED TOWARD THE HIGHER MAV NUMBERS ACROSS SOUTHERN AREAS BASED
ON THE ENSEMBLE PWAT DATA NOTED ABOVE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
DRIER/LOWER-PWAT AIR BEGINS TO DRAIN IN THIS EVENING AND POPS
DECREASE OVERNIGHT INTO EARLY MONDAY. ADDITIONAL SHORTWAVE ENERGY
DROPPING INTO BASE OF UPPER LVL TROUGH COULD PRODUCE A LAST ROUND
OF CONVECTION MON AFTN OVER SOUTHEAST PA...WHERE ENSEMBLE CAPES
RISE TO NEAR 1500J BY AFTN. 850 TEMPS NR 17C SUPPORT HIGHS A FEW
DEG WARMER THAN TDY...MAINLY M-U80S VALLEYS/L80S MTNS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
PWATS RETURN TO NORMAL ON TUESDAY AS SFC HI PRES /LOCATED
DOWNSTREAM OF PLAINS MID/UPR LVL RIDGE AXIS/ SLIDES EWD FROM THE
UPR OH VLY...PUSHING THE Q-STNRY BNDRY OFF THE MID-ATLANTIC COAST.
ALOFT...PESKY MID/UPR LVL TROF AND ASSOC COOL POOL FINALLY APPEARS
TO BE SHUNTED EWD WITH ANOMALOUS H5 HEIGHTS BUILDING EWD ACROSS
THE UPR MIDWEST/GRT LKS. MODELS/EPS HAVE TRENDED DRIER COMPARED TO
YESTERDAY/00Z RUNS AND THUS HAVE REMOVED POPS FOR TUE. THIS AGREES
WITH PREVIOUS LONG TERM THINKING AS PWAT VALUES DROP AOB 1 INCH.

TUE-WED SHOULD FEATURE DRY AND WARM CONDS WITH MAX TEMPS TOPPING
OUT AOA NORMAL...IN THE LOW/MID 80S WEST TO MID/UPR 80S EAST. HAVE
USED MANUAL BLEND OF ENS MOS/GMOS/HPC FOR TEMPS.

SFC RIDGE AXIS IS FCAST TO CROSS THE REGION THUR WITH RETURN FLOW
SETTING UP FROM THE SW. GEFS INDICATES ABOVE NORMAL HEIGHTS
EXTENDING FROM THE UPPER PLAINS AND INTO THE NORTHEAST BY THIS
TIME. INCREASING HEAT/HUMIDITY WILL TRANSLATE INTO DAILY SCHC/CHC
FOR MAINLY AFTN CONVECTION AND HAVE POPS AOB 25 PCT THUR-SUN. HPC
SFC PROGS SHOW A WEAK CLD FNTL BNDRY DROPPING SWD THRU THE STATE
FRI-SAT...WHICH MAY ACT AS MORE OF A FOCUS FOR CONVECTION.
HOWEVER...TIMING WILL CERTAINLY NEED TO BE RESOLVED AS STILL LOTS
OF UNCERTAINTY THIS FAR OUT.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
WILL KEEP THIS SHORT...AS STORMS OVER THE SE ARE WEAKENING
SOME...BUF STILL SOME CONCERN OVER FLASH FLOODING.

MAINLY MVFR CONDITIONS TODAY INTO MONDAY...AS HIGH DEWPOINTS
WORKED BACK TO THE NORTH ON SAT...AFTER SQUALL LINE ON FRIDAY
CLEARED THE AREA OUT. SOME IFR CONDITIONS AT TIMES...MAINLY AT
NIGHT WITH FOG. THERE MAY BE A FEW HOURS OF VFR CONDITIONS EACH
DAY...MAINLY ACROSS THE NORTHERN PART OF THE STATE.

AFTER MONDAY...THE REMAINDER OF THE WEEK WILL BRING DRIER WEATHER
AND IMPROVED FLYING CONDITIONS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...STEINBUGL
AVIATION...MARTIN/RXR
Hazardous weather outlook, Jul 29, 4:45 AM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
445 AM EDT SUN JUL 29 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-300845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
445 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL FORM TODAY IN THE VICINITY OF A
STALLED FRONTAL BOUNDARY ACROSS SOUTHEAST PENNSYLVANIA. A FEW OF
THESE STORMS COULD BECOME SEVERE THIS AFTERNOON ACROSS THE LOWER
SUSQUEHANNA VALLEY. LARGE HAIL...DAMAGING WIND GUSTS AND EXCESSIVE
RAINFALL ARE POSSIBLE IN A FEW ISOLATED SPOTS ACROSS THIS AREA
BETWEEN LATE MORNING AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 1:58 AM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
158 AM EDT SUN JUL 29 2007

PAZ026-290630-
HUNTINGDON-
158 AM EDT SUN JUL 29 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HUNTINGDON
COUNTY...

AT 155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTHEAST OF BREEZEWOOD...MOVING
NORTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR SHADE GAP AROUND 215 AM...ORBISONIA AROUND
225 AM AND SHIRLEYSBURG AROUND 230 AM.

FORECASTER: KF
Special weather statement, Jul 29, 2:47 AM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
247 AM EDT SUN JUL 29 2007

PAZ028-056-290715-
JUNIATA-PERRY-
247 AM EDT SUN JUL 29 2007

...A STRONG THUNDERSTORM APPROACHING SOUTHWESTERN JUNIATA AND
SOUTHWESTERN PERRY COUNTIES...

AT 241 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF SHIPPENSBURG...MOVING
NORTHEAST AT 10 MPH.

LOCALLY STRONG WIND GUSTS AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BIG SPRING STATE PARK AND PERULACK AROUND 315
AM.

FORECASTER: KF
Special weather statement, Jul 29, 3:11 AM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
311 AM EDT SUN JUL 29 2007

PAZ028-056-290745-
JUNIATA-PERRY-
311 AM EDT SUN JUL 29 2007

...A STRONG THUNDERSTORM WILL AFFECT WESTERN JUNIATA AND WESTERN
PERRY COUNTIES...

AT 306 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTH OF LEWISTOWN...MOVING NORTHEAST AT
15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL ACCOMPANY THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR BLAIN AROUND 330 AM...HONEY GROVE AROUND 335
AM AND SPRUCE HILL AROUND 345 AM.

FORECASTER: KF
Local storm report, Jul 29, 3:16 AM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 AM EDT SUN JUL 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     TSTM WND DMG     ORBISONIA               40.24N 77.89W
07/29/2007                   HUNTINGDON         PA   EMERGENCY MNGR

            LARGE TREE LIMBS DOWN

&&

KPF
Special weather statement, Jul 29, 4:47 AM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
447 AM EDT SUN JUL 29 2007

PAZ065-290915-
YORK-
447 AM EDT SUN JUL 29 2007

...A STRONG THUNDERSTORM WILL AFFECT EASTERN YORK COUNTY...

AT 444 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF DALLASTOWN...MOVING NORTHEAST AT
10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR RED LION AROUND 455 AM...FELTON AROUND 500
AM...WINDSOR AROUND 505 AM AND EAST PROSPECT AROUND 515 AM.

FORECASTER: KF
Special weather statement, Jul 29, 5:31 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 AM EDT SUN JUL 29 2007

PAZ066-291000-
LANCASTER-
531 AM EDT SUN JUL 29 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LANCASTER COUNTY...

AT 526 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LANCASTER...MOVING NORTHEAST AT 10 MPH.

LOCALIZED WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY
HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT
INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR LITITZ AROUND 555 AM AND LEOLA AROUND 600 AM.

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:33 AM EDTSevere Thunderstorm WarningCTPHuntingdon27 min
Jul 29, 8:13 AM EDTSevere Thunderstorm WarningCTPLancaster62 min
Jul 29, 8:41 AM EDTFlash Flood WarningCTPLancaster3 hr
Jul 29, 12:19 PM EDTSevere Thunderstorm WarningCTPFranklin56 min
Jul 29, 3:23 PM EDTSevere Thunderstorm WarningCTPMifflin44 min
Jul 29, 4:05 PM EDTSevere Thunderstorm WarningCTPCentre44 min
Jul 29, 4:47 PM EDTSevere Thunderstorm WarningCTPUnion58 min
Jul 29, 5:07 PM EDTSevere Thunderstorm WarningCTPNorthumberland53 min
Jul 29, 6:16 PM EDTSevere Thunderstorm WarningCTPFranklin59 min
Jul 29, 6:53 PM EDTSevere Thunderstorm WarningCTPLebanon67 min
Jul 29, 7:14 PM EDTSevere Thunderstorm WarningCTPFranklin46 min
Jul 29, 7:51 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry54 min

Nearby

Flash Flood Warnings in Pennsylvania, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.